Get access

Allergic cholestatic hepatitis and exanthema induced by metamizole: verification by lymphocyte transformation test

Authors


Reinhild Klein, Department of Internal Medicine, University of Tübingen, Otfried Müller Str. 10, 72076 Tübingen.
Tel: 07071/29 84479. Fax: 07071/29 2760.
e-mail: reinhild.klein@med.uni-tuebingen.de

Abstract

Abstract: We report about a 66-year-old-male patient who was hospitalized with generalized exanthema and increase of liver enzymes after intake of metamizole because of flue-like symptoms. Despite initial high dose steroids, disease activity persisted, and therefore liver biopsy was performed. Histology revealed acute hepatitis with perivenular non-bridging confluent necrosis and granuloma formation consistent with drug-induced hepatitis. A metamizole-induced process was suspected. Lymphocyte transformation test confirmed the sensitization of the patient's lymphocytes to metamizole and three of its four metabolites (4-methylaminoantipyrine, 4-acetylaminoantipyrine and 4-formylaminoantipyrine). Other drugs could be excluded with high probability. In the follow-up, the general condition of the patient improved, and liver enzymes decreased under treatment with steroids. Thus, we conclude that in this patient metamizole has induced an allergic reaction not only of the skin but also of the liver. To our knowledge, an allergic cholestatic hepatitis caused by metamizole has been reported only once in literature.

Ancillary